1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin and side effects

Discussion in 'Metformin/Biguanides' started by carina62, Mar 30, 2015.

  1. carina62

    carina62 Type 2 · Well-Known Member

    Messages:
    349
    Likes Received:
    159
    Trophy Points:
    103
    I am due to have an ultrasound scan and endoscopy soon. The scan is to check for possible gallstones and the endoscopy is for my gastric reflux which I have suffered from for may years. I am not sure whether this is coincidental or not but if I put my finger on it, I have noticed that since I have been taking Metformin (I am on x1 500mg daily) which I started in January this year, I have not felt well at all. It started off with my appetite being surpressed which I didn't mind too much as I am trying to lose weight but now I am getting abdominal pain (hence the appointment for a scan and possible gallbladder problem or gallstones). I just don't know if these symptoms are related anyway to something not right with my digestive system or the fact that they are side effects of Metformin. I suppose I will know soon enough once I have the tests but I have heard that Metformin can cause a lot of upset for some people, does anyone else relate to this at all? thanks
     
  2. Arab Horse

    Arab Horse Type 2 · Well-Known Member

    Messages:
    847
    Likes Received:
    1,015
    Trophy Points:
    158
    Sorry, can't help as I am on metformin but haven't really had any side effects except wind! Almost all drugs have side effects although not everyone suffers. I hope it is the metformin and not something else but it seems as if your Dr is checking everything. Good luck with your tests.
     
  3. KD24

    KD24 Type 2 · Member

    Messages:
    6
    Likes Received:
    8
    Trophy Points:
    23
    carina62 :D

    500 mg per day? 1000mg daily, is usually the min dose isn't it?
    Persevere, taking Metformin gets better the longer you take it. In my humble opinion, metformin side effects can depend on what other meds you may be on. Also your diet can sometimes cause digestive system problems, when on metformin.
    Have you tried slow release metformin? Some PCT's don't allow doctors to prescribe it, due to the cost. Try asking your doc, you have nothing to lose.
    Good luck.
     
  4. Kezzer4321

    Kezzer4321 Type 2 · Well-Known Member

    Messages:
    1,193
    Likes Received:
    6,149
    Trophy Points:
    178
    Hi Carina62,
    Metformin can give you terrible stomach problems - I switched to Slow Release Metformin and the problems all but stopped - so this could be something that you ask your dr about.
    Good Luck :)
     
  5. poppett

    poppett Type 2 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    41
    Hi Carina62

    I started on metformin and had terrible upset tumy and felt sick all the time, when back to my docs after 2 weeks of having them and she put me on glucophage SR and i've had no more bad reactions. I think metformin affects people differently, see what the outcome of the investigations are but don't put up with it, ask to try something else
     
  6. carina62

    carina62 Type 2 · Well-Known Member

    Messages:
    349
    Likes Received:
    159
    Trophy Points:
    103
    My scan is due this Friday so at least I will know whether it is gallstones or Metformin that is making me feel this way. I will keep you all posted. I have been told to only take x1 500mg tablet daily which I take at breakfast time.
     
  7. Melzdiet

    Melzdiet Type 2 · Newbie

    Messages:
    1
    Likes Received:
    2
    Trophy Points:
    43
    Hiya, I have been on metformin for a few years now, taking 2000mg daily. Apart from initial tummy troubles, I have been fine with it. If I do get the tummy grumbles, I find that a couple of rich tea biscuits help (obviously not the whole packet!!)
     
    • Like Like x 2
  8. chrissiemids

    chrissiemids Type 2 · Active Member

    Messages:
    29
    Likes Received:
    3
    Trophy Points:
    43
    HI, Ive been on metformin for about 3 year's. 1000 mg. It gave me awefull tummy upset, so then I was put on SR metformin. Same thing, really bad tummy pains and I couldnt be far from a loo at any time. Now doc has upped dose to 2000 mg, which I was dreading, however, thinking, take after meals as usual, I decided to take with meals. Guess what, tummy upset gone. Had lots of leg cramps at night tho , so take them at separate times of the day. One with my lunch and one with my tea. Result.
     
  9. silverbirch

    silverbirch Type 1 · Well-Known Member

    Messages:
    85
    Likes Received:
    92
    Trophy Points:
    58
    Hi carina62, are you on medication for your gastric reflux?
     
  10. wookie101

    wookie101 Type 2 · Well-Known Member

    Messages:
    108
    Likes Received:
    104
    Trophy Points:
    83
    Hi, All,

    I've only been on metformin a few weeks now, 'luckily' I've not had much of a reaction, slight stomach upset and something that I'm eating that causes a bout of diarrhoea, so started writing a food diary to see if I can spot a pattern. My question really is that I've noticed that shortly after taking metaformin I sometimes get constriction and tightening of my chest (heart attack like) but I sat myself down and calmed myself and then it happened again after taking the metformin and happened not every time but regularly.

    It just seems a shame that I've been lucky enough to only have had mild side effects and blood sugar from self testing having started at 20.0 (4 or so weeks ago) to tonight 6.6 to perhaps have to change treatment, as, apart from that one worrying side effect, all going in the right direction, but perhaps I should be worrying?

    I'm guessing its just an odd side effect? Anyone...
     
  11. Devon Lad

    Devon Lad Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    When I was first diagnosed as type 2 my doctor put me on standard metformin 4 a day, everything was OK for about 6 months then I began to get very tired, everything was just to much trouble to do. I went to see my doctor who said that he did not know what was causing it, he ordered a blood test and when I rang the surgery the receptionist told me that I was fine. I struggled on thinking that I might have ME, my wife kept telling me to go out and get some exercise as there was nothing wrong with me, so I went for a walk on Dartmoor and collapsed and woke up lying on the ground. By now I suspected that it was the Metformin and I stopped taking them, within 3 days I felt 10 years younger, my doctor looked amazed and said that Metformin is not known for causing that.
     
  12. Indy51

    Indy51 Type 2 · Expert

    Messages:
    5,290
    Likes Received:
    6,209
    Trophy Points:
    178
    Long term metformin use can cause B12 deficiency as it causes malabsorption of nutrients.
     
  13. Devon Lad

    Devon Lad Type 2 · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    41
    After coming off of metformin my doctor put me on 80 mg Gliclazide, again that was ok at first but after about 6 months, I began to feel slightly drunk which got worse over time, I also went through a phase of violent diarrhoea attacks in the middle of the night. Again my doctor didn't know what was causing it and asked me to supply a sample, never heard from the doctor again and the receptionist told me I was fine, when I asked her what she meant, she said that there was no trace of bowel cancer!
    At my annual review last week I told my dn that I had stopped taking Gliclazide as I could not drive safely on it and I was being woken every night with sever heart burn. She decided to switch me to SL Gliclazide, but the tablets arrived today and they are SL Metformin, which I am going to try anyway.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook